Skip to main content
MedVellum
QuestionsVideosPricing

MedVellum

Fellowship exam preparation across every specialty: source-verified topics, questions in every format, and videos.

Product

  • Specialties
  • Questions
  • Videos
  • Exam tools
  • Pricing

Verification & policy

  • Verified register
  • Editorial policy
  • Privacy
  • Terms

Account

  • Sign in
  • Create account
  • Dashboard
  • Account & billing

© 2026 MedVellum. For education only — not a substitute for clinical judgement.

llms.txtPsychiatry LLM catalogSitemap

EM TopicsToxicology and environmental emergencies (approach)

EM · Toxicology and environmental emergencies (approach)

The toxidrome approach and the general management of the poisoned patient

Also known as Toxidromes · Poisoning approach · Poisoned patient management · Toxicological syndromes

The systematic recognition of the poisoning syndrome from the constellation of signs, and the general management of the poisoned patient. The seven toxidromes are covered in full — the anticholinergic (hot, dry, red, blind, mad), the cholinergic (SLUDGE from organophosphates and nerve agents), the sympathomimetic (cocaine, amphetamine, MDMA), the opioid, the sedative-hypnotic, the serotonin syndrome (clonus, hyperreflexia, hyperthermia), and the neuroleptic malignant syndrome. The general management follows — the ABCDE, decontamination (activated charcoal within one hour, whole bowel irrigation for iron, lithium and packets), enhanced elimination (haemodialysis for lithium, salicylate, metformin and the toxic alcohols), and the antidotes (naloxone, N-acetylcysteine, fomepizole, sodium bicarbonate, digoxin Fab) with drug doses. ACEM-primary, globally tagged.

high5 referencesUpdated 26 July 202615 min readSource-verified · Sept 2026

Checked against its sources on 12 Sept 2026

Practise this topic

  • 8 MCQs

Your progress

Saved on this device.

Practise this topic8 MCQs with explanations

Target exams

ACEMFRCEMABEMFRCPCCCFPEMEBEEM

Red flags

  • Hyperthermia with rigidity is life-threatening — distinguish serotonin syndrome (clonus, hyperreflexia, serotonergic agent) from neuroleptic malignant syndrome (lead-pipe rigidity, hyporeflexia, antipsychotic) and cool, sedate and treat the cause, never give antipyretics alone
  • Flumazenil is dangerous in the unknown or co-ingested overdose — it precipitates seizures and refractory status, especially with tricyclic antidepressants; reserve it for isolated iatrogenic benzodiazepine oversedation
  • Activated charcoal given to the unprotected airway causes aspiration pneumonitis — intubate first or withhold; do not give it for lithium, iron, hydrocarbons, acids, alkalis or alcohols, which it does not adsorb
  • A wide QRS in the tricyclic overdose is sodium-channel cardiotoxicity — give intravenous sodium bicarbonate 1 to 2 mmol per kilogram, not antiarrhythmics
  • Methadone re-narcotises after a single naloxone dose — start a naloxone infusion at two-thirds of the wakeful bolus per hour
On this page

Related topics

  • Opioid poisoning and the opioid toxidrome (emergency department diagnosis and management)
  • Tricyclic antidepressant poisoning (emergency department diagnosis and management)
  • Paracetamol poisoning
  • Salicylate poisoning
  • Toxic alcohol poisoning (methanol and ethylene glycol)
  • Carbon monoxide poisoning
  • Acute agitation and rapid tranquillisation
Study tools

Your progress

Saved on this device.

Practise this topic8 MCQs with explanations

Target exams

ACEMFRCEMABEMFRCPCCCFPEMEBEEM

Red flags

  • Hyperthermia with rigidity is life-threatening — distinguish serotonin syndrome (clonus, hyperreflexia, serotonergic agent) from neuroleptic malignant syndrome (lead-pipe rigidity, hyporeflexia, antipsychotic) and cool, sedate and treat the cause, never give antipyretics alone
  • Flumazenil is dangerous in the unknown or co-ingested overdose — it precipitates seizures and refractory status, especially with tricyclic antidepressants; reserve it for isolated iatrogenic benzodiazepine oversedation
  • Activated charcoal given to the unprotected airway causes aspiration pneumonitis — intubate first or withhold; do not give it for lithium, iron, hydrocarbons, acids, alkalis or alcohols, which it does not adsorb
  • A wide QRS in the tricyclic overdose is sodium-channel cardiotoxicity — give intravenous sodium bicarbonate 1 to 2 mmol per kilogram, not antiarrhythmics
  • Methadone re-narcotises after a single naloxone dose — start a naloxone infusion at two-thirds of the wakeful bolus per hour
The one-line answer

The poisoned patient is an undifferentiated resuscitation problem solved in three moves — resuscitate first, name the toxidrome, then decontaminate and antidote. The toxidrome is a recognisable constellation of signs from one class of poisons sharing a single receptor target; a six-compartment bedside exam (vitals, pupils, secretions, skin, bowel sounds, neuromuscular) names one of seven syndromes within a minute and aims the first antidote before any laboratory value returns.[2]

Meet the patient

A 24-year-old is wheeled in at 3am, found down in a nightclub toilet — GCS 8, respiratory rate 6, pinpoint pupils, a clutch of unidentifiable tablets in his pocket. The registrar reaches for the urine toxidrome screen; the consultant checks the glucose, opens the airway, and gives naloxone. The six-compartment exam that follows — not the screen — names the poison.[2]

The single question in this resuscitation bay is the question on every poisoning: which receptor is the poison driving, and what reverses it? Hold that question and the seven toxidromes, the decontamination rules, and the antidote doses all fall into place.[2]

Emergency Medicine Pro

Continue reading

You have read the opening of this topic. The complete unit — every section and its primary-source references — is part of the Emergency Medicine fellowship library.

Sign in to continueSee pricing
References5ShowHide
  1. [1]Hüser C, Bethlehem C, Dünser MW, et al. Critical care management of the patient with pharmaceutical poisoning. Intensive Care Med, 2025.PMID 41222651
  2. [2]Parris MA, Calello DP Found Down: Approach to the Patient with an Unknown Poisoning. Emerg Med Clin North Am, 2022.PMID 35461619
  3. [3]Chyka PA, Seger D, Krenzelok EP, Vale JA. Position paper: Single-dose activated charcoal. Clin Toxicol (Phila), 2005.PMID 15822758
  4. [4]Thanacoody R, Caravati EM, Troutman B, et al. Position paper update: whole bowel irrigation for gastrointestinal decontamination of overdose patients. Clin Toxicol (Phila), 2015.PMID 25511637
  5. [5]Levine M, Brooks DE, Truitt CA, et al. Toxicology in the ICU: Part 1: general overview and approach to treatment. Chest, 2011.PMID 21896525

Test yourself

Practise what you just read

  • 8 MCQs
Emergency Medicine Pro

$29/ monthor $279 / year

The complete Emergency Medicine library, every exam format, one subscription.

  • Complete library for one chosen specialty
  • Timed MCQ mock exams and spaced review
  • Clinical cases & cross-table vivas
See pricingSign in
PreviousThe sick child and paediatric resuscitationPaediatric resuscitationNextTransient ischaemic attackTransient ischaemic attack

Related topics

  • Opioid poisoning and the opioid toxidrome (emergency department diagnosis and management)
  • Tricyclic antidepressant poisoning (emergency department diagnosis and management)
  • Paracetamol poisoning
  • Salicylate poisoning
  • Toxic alcohol poisoning (methanol and ethylene glycol)
  • Carbon monoxide poisoning
  • Acute agitation and rapid tranquillisation